Results 1 to 9 of 9

Thread: Question about loose stools. - Update

  1. #1
    Member
    Join Date
    Apr 2004
    Location
    Toronto, ON, Canada
    Posts
    52

    Question about loose stools. - Update

    Hi, I'm new around here and have a question about Bowel Management.

    I have a degenerative condition that manifest itself with multiple benign tumors on the spinal cord. I had C5 surgery in 1992 & C1/C2 in 2002 of which I spent 4 months in hospital recovering. During my hospital stay they taught me to manage my bowels. I started with 2 sennakot's and 30 mL of Milk of Magnesia the night before BR in the morning. I would require a glycerin suppository to start me off.

    Now I just need 10-15 mL of milk of magnesia the night before and a glycerin suppository. I do BR 3x's/wk.

    My question concerns loose stools. Although I've read a bit on the WEB about Bowel Management I can't seem to be able to bring my stools to the point of being 'well formed' for the past 2-3 months. It seems to vary from loose to watery, as such I have a hard time emptying and recently had some near accidents. I have not altered my diet over the last 9 months. The only thing I think that has changed is I now taking Calcium/Magnesium supplements whereas I used to take just Calcium. I also started Actonel about 2½ months ago.

    I'm about to try increasing my fiber intake by eating a bran based cereal.

    So what gives? I would appreciate it if someone could provide me with some answers or suggestions.


    [This message was edited by Yaw on 04-20-04 at 08:55 AM.]

  2. #2
    Super Moderator Sue Pendleton's Avatar
    Join Date
    Jul 2001
    Location
    Wisconsin USA
    Posts
    11,007
    Maybe cut out the MoM? And if you are having totally watery stools it's time for a test or two. You could have a bowel infection going on.

    Courage doesn't always roar. Sometimes courage is the quiet voice at the end of the day saying, "I will try again tomorrow."

  3. #3
    I agree. The long term use of both stimulants (Senakot) and MOM (milk of magnesia) are discouraged as they can cause long term problems. The MOM will cause loose stools often. Magnesium in your calcium supplements (or magnesium in general) can also cause loose stools. One of the long-used products to do bowel preps is citrate of magnesia (magnesium).

    Actonel also is known to have diarrhea as a side effect for a number of people. You may want to discuss another bisphosphonate drug with your physician.

    I would also want to know if this problem started after a hospitalization or treatment with antibiotics? You could have a c. difficile infection. Do your loose stools have a slightly green irridescent sheen? It would be best if either of these conditions apply to get a c.difficile toxin test on a fresh stool specimen (check with your physician on this). Diarrhea remedies should NOT be used if c.diff is present until after treatment with appropriate medications (usually Flagyl). There are several strains of drug resistant c. diff. (mainly from hospital acquired infections) making the rounds now. C. diff is also infectious, so meticulous use of gloves and handwashing and cleaning of commodes, etc. is needed if you have it.

    If this is ruled out, getting rid of at least the MOM should help. For those who need to firm-up their stools otherwise, I find calcium polycarbophyl (Fibercon, etc.) works well for this and is available generically over the counter.

    As always, I recommend that everyone with a SCI/D download the Consortium for Spinal Cord Medicine's consumer booklet on Neurogenic Bowel available through the PVA store at this site:

    PVA Store

    (KLD)

  4. #4
    Member
    Join Date
    Apr 2004
    Location
    Toronto, ON, Canada
    Posts
    52

    Thanks for your help - this is a great place with good people - do you professionals do this on a volunteer basis?

    I would also want to know if this problem started after a hospitalization or treatment with antibiotics? You could have a c. difficile infection. Do your loose stools have a slightly green irridescent sheen?

    No I've been out of hospital for 13 month's now. A nurse and my wife does the suppository with gloves. The stools are normal in color. I think it could be the MoM because sometimes when I have bowel movement the first part will be 'well formed' if not slightly on the 'small ball shape and a bit hard' type - then followed by the 'loose' and sometimes 'watery' stool.

    So from what has been suggested it seems the culprit is the MoM. As such I'm going to skip the MoM the next few times and see what happens. If that does not work I'll follow up with the other suggestions.

    Once again Thank You All

  5. #5
    i happened to try a calcium magnesium powdered supplement last week , and i was pooping golf balls

  6. #6
    Senior Member smokey's Avatar
    Join Date
    Jul 2001
    Location
    Massachusetts, USA
    Posts
    2,165
    Try some Fibercon pills (calcium polycarbophil) or a generic equivalent and some Metamucil. These will help to absorb excess fluid in your gut and encourage a "smooth move."

  7. #7
    Member
    Join Date
    Apr 2004
    Location
    Toronto, ON, Canada
    Posts
    52
    Update,

    I want to say a big Thank You to all who gave their replies.

    I totally cut the MoM and reduced my calcium/magnesium supplement dosage from 3/day to 1/day and my next 2 bowel routines was a success of sorts.

    My stools were well formed and I did not did not have anymore difficulty emptying then I would normally.

    I never feel totally empty anyways (about 80% - 90% empty) and I don't like digital stimulation.

    I'm now gone back to 3 calcium/magnesium supplements/day and slightly increase my fiber intake and I will see what happens next.

    Yaw

  8. #8
    Yaw - A rule of thumb on bowel management is to change only one part of your routine at a time, i.e. try a change for about a week before introducing the next change. Be sure that you are getting enough fluids daily. It is recommended that a person with SCI should be drinking at least 8 - 8oz glasses of fluids, preferably water, to help maintain the body's fluid balance. [This total should be exclusive of any caffeinated or alcohol beverages, as both of these act as diuretics and will deplete the body's fluid balance.] This total is important for both bowel and bladder function.

    By the way, to answer your question about the SCI Nurse team...it is made up of 6 nurses working in SCI or with SCI expertise. We receive a very small stipend for our coverage of this Forum. We rotate coverage, as you may have discovered by now. CRF

  9. #9
    Member
    Join Date
    Apr 2004
    Location
    Toronto, ON, Canada
    Posts
    52
    Final Report - I hope.

    I'm happy to report after 2 weeks without MoM, senokot or colace (all of which I was using post surgery 1½ years) and back to my normal diet that my stools are in good 'shape' i.e. 'well formed'.

    My thanks to CC and those who responded here.

    Yaw

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •